When your joints hurt or when you have a headache, you probably reach for an over-the-counter pain reliever like Tylenol. Acetaminophen, the active ingredient in Tylenol, is used to reduce fever and relieve pain. Many of us have been taking these types of medications for years without much worry, but a new study suggests that too much of acetaminophen could hurt your liver.
Health Canada suggests that over 4,500 patients enter Canadian hospitals annually due to acetaminophen overdose. Of these, 16 percent of cases are accidental. Acetaminophen is found in more than 700 over-the-counter and prescription meds. Which means, you could be taking more than one medication with acetaminophen, running the risk of liver problems.
The current daily limit for acetaminophen in Canada is 4,000 mg. Anything over this limit increases your risk of liver damage. The liver processes the meds you take, but if there’s excess acetaminophen, it starts accumulating in the liver, causing toxicity. Liver-related complications associated with high doses of acetaminophen include excessive bleeding, acute liver failure, and increased pressure in the brain.
Symptoms related to acetaminophen overdose may not appear for several hours, depending on the levels of the ingredient in the bloodstream. Symptoms may include vomiting, jaundice, abdominal pain, leading to death in severe cases.
It’s important that you read all medication labels properly and know how much of acetaminophen you are taking. If you are taking more than one medication with acetaminophen as an active ingredient, consider switching some of those meds or ensure that the total dosage does not exceed 4,000 mg a day.
Speak to your doctor about your liver health and your medications to ensure your liver is not at risk.